Thanks in advance for your time. I am a woman with PCOS who has experienced a great deal of hairloss in the past year and a half (my only symptom of PCOS is hairloss — I am on the pill to regulate my cycle). My doctor recently prescribed finasteride (5mg I believe?) but I am afraid to take it because of the harmful effects it is supposed to have on children. Could taking it now be harmful down the road? Is it a bad idea for a woman of my age to start on a drug she can never get off of, like this?
Desperate for answers.
If you are pregnant while you are on finasteride, the chances are high that your baby will develop a sexual differentiation problem. That includes accidental pregnancies, which is something that you must consider. That bit is strictly for women that take finasteride while pregnant — for men reading this, simply taking Propecia while trying to conceive a child should not be a concern. The word from Merck (pharmaceutical company) is:
“Available data indicate that the level of PROPECIA in the semen of a man taking PROPECIA does not pose a risk to an unborn child. Accordingly, a man can take PROPECIA while conceiving a child with his partner, or have sexual intercourse with his partner if she is already pregnant.”
Just a reminder, finasteride is not FDA approved for treating women, and your doctor prescribed it to you off-label. On its own, the drug is not harmful to women, that is, unless they harbor the breast or ovarian cancer genes. The good news is that once you are off of the drug, it is out of your blood stream in 1-2 days and out of your system in 1-2 weeks. Still, it is not recommended for use in women that could become pregnant. I assume you’ve asked these questions to your prescribing physician, as well?
This page has some good information on finasteride use in women — Finasteride for the treatment of female pattern hair loss.